Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Blacksburg, VA

July 16, 2022Appomattox County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2022, 2:09 PM EDT for Appomattox County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 2:09 PM EDT (18:09 UTC)
Expired
Jul 16, 2022, 5:26 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:00 PM EDTFLASH FLOOD2 Ene Evergreen, VATRAINED SPOTTER REPORTED THAT A TRIBUTARY TO ROUGH CREEK FLOODED A ROAD ALONG SIDE U.S. 460/RICHMOND HIGHWAY NEAR EVERGREEN. AT LEAST SIX INCHES OF WATER WAS FLOWING OVER THE ROAD. IN ADDITION, A GRAVEL ROAD WAS WASHED OUT IN THE 14400 BLOCK OF RICHMOND HIGHWA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

400 
WGUS51 KRNK 161809
FFWRNK
VAC011-162200-
/O.NEW.KRNK.FF.W.0008.220716T1809Z-220716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
209 PM EDT Sat Jul 16 2022

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southern Appomattox County in central Virginia...

* Until 600 PM EDT.

* At 209 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. The expected rainfall 
  rate is 2 to 4 inches in 1 hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Appomattox...                      Evergreen...
  Appomattox National Historic Park...Hixburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3733 7894 3742 7866 3742 7865 3742 7864
      3740 7864 3739 7864 3738 7863 3739 7862
      3739 7861 3740 7860 3738 7860 3735 7860
      3735 7859 3732 7863 3731 7863 3725 7888
      3725 7889 3724 7891

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

WP
1 follow-up statement
997 
WGUS71 KRNK 162126
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
526 PM EDT Sat Jul 16 2022

VAC011-162136-
/O.CAN.KRNK.FF.W.0008.000000T0000Z-220716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-
526 PM EDT Sat Jul 16 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN APPOMATTOX COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3733 7894 3742 7866 3742 7865 3742 7864
      3740 7864 3739 7864 3738 7863 3739 7862
      3739 7861 3740 7860 3738 7860 3735 7860
      3735 7859 3732 7863 3731 7863 3725 7888
      3725 7889 3724 7891

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:08 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 16, 2:08 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
208 PM EDT Sat Jul 16 2022

.SYNOPSIS...
A slow moving front will arrive by Monday, then dissipate.
Another front pushes in by Thursday. Expect a daily threat of
storms, with best chances Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Saturday...

Scattered storms erupting over the piedmont in area of higher
instability along theta-e ridge. A few more showers/storms
popping over the mountains and expect coverage to best in the
east this afternoon, with convection dissipating by late
evening. Storms could become strong to severe with wet
microbursts the main threat in the piedmont with locally heavy
rain leading to poor drainage flooding.

Temperatures will drop into the 60s tonight with scattered
clouds. Appears fog should form in the valleys.

Sunday looks fairly dry in the piedmont as subsidence behind
departing shortwave occurs. Another trough/shortwave enter the
central Appalachians by mid afternoon and should more coverage
in the mountains than whats going on today. A few storms may
again become severe with isolated damaging winds.

Seasonably warm/hot depending on your definition of warm vs hot,
with highs mainly in the 80s.

Forecast confidence is average on coverage of storms through the
period.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 208 PM EDT Saturday...

 Storm chances increase into Tuesday...

An upper trough will dig east into the Mid Atlantic region through
Tuesday night. A surface cold front associated with the trough
approaches the area Monday afternoon into Tuesday. The combination
of lift and moisture created by southerly winds will generate
scattered showers and thunderstorms Monday. The best chances of rain
will be west of the Blue Ridge mountains. As the cold front
approaches, cloud cover will increase and lower. This will result in
cooler high temperatures Monday with readings from the mid 60s in
the northwest mountains to the mid to upper 80s in the Piedmont.
With the loss of solar heating convection will weaken Monday night.
Patches of low clouds and fog will develop Monday night into Tuesday
morning. Low temperatures Monday night will be in the mid 60s in the
mountains to around 70 degrees in the Piedmont. Scattered showers
and thunderstorms will develop Tuesday afternoon. The best chance
for storms will be in the southwest mountains. High temperatures
Tuesday will range from around 80 degrees in the west to near 90
degrees in the east.

Moderate Forecast Confidence During The Short Term Period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 208 PM EDT Saturday...

   Daily threat of storms through next week in a typical mid-July
pattern...

Aloft ridging will persists over the southwest CONUS with weak
troughing over the east. A shortwave from the Northern Plains will
rotate around the upper trough and cross north of the area on
Wednesday with a front extending south. This feature could enhance
showers and thunderstorm chances for Wednesday and Thursday. Diurnal
showers and thunderstorms will continue into Thursday, then models
are showing a brief dry/lower humidity spell to close out the week.
Drier air will push in the area on Friday and Saturday.

Ridging over the southwest begins to build eastward towards the end
of next week. Temperatures will climb to above normal by the weekend.

Moderate confidence in the Long Term Forecast Period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 120 PM EDT Saturday...

Mainly VFR outside of any storms, with possible storms at
ROA/LYH/DAN 18-20z, with VCSH or VCTS elsewhere, with
cigs/vsbys as low as IFR if storms move over the airport.

Tonight we clear out somewhat so fog appears likely at LWB/BCB,
and cannot rule out any at ROA/LYH/DAN.

Sunday should be VFR through most of the day and at least til
18z.

Forecast confidence is average on storms, and above average on
VFR.

Extended Aviation Discussion...

A moist southerly flow should increase during Sunday and into
early next week as a cold front approaches from the Ohio River
Valley.

Mainly VFR through the period. Exception will be afternoon and
evening MVFR thunderstorms, but areal coverage will peak Monday
as the cold front passes overhead. By Tuesday and Wednesday,
showers and thunderstorms will be more isolated in coverage,
then increase Thursday ahead of next front.

Fog also possible at night into early mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...WP
Hazardous weather outlook, Jul 16, 5:26 AM EDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
526 AM EDT Sat Jul 16 2022

VAZ035-045>047-058-059-170930-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is damaging wind.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>034-043-044-
WVZ044-507-508-170930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Henry-Pittsylvania-Monroe-
Eastern Greenbrier-Western Greenbrier-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday strong to severe storms are possible. The primary threat is damaging
wind.

The daily threat for afternoon and evening thunderstorms continues
on Monday.

Any of the stronger storms may produce heavy rainfall rates that may
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-170930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-
Summers-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 1:17 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT Sat Jul 16 2022

VAZ044-045-161745-
Campbell VA-Pittsylvania VA-
117 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southwestern
Campbell and northeastern Pittsylvania Counties through 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hurt, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altavista...
Hurt...
Hodges...
and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 7910 3700 7930 3717 7933 3714 7910
      3706 7909
TIME...MOT...LOC 1716Z 158DEG 27KT 3708 7924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jul 16, 1:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
120 PM EDT Sat Jul 16 2022

VAZ058-161745-
Halifax VA-
120 PM EDT Sat Jul 16 2022

...A cluster of strong thunderstorm will impact portions of
southeastern Halifax County through 145 PM EDT...

At 119 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between South Boston and Hitesburg, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Boston...
Scottsburg...
Hitesburg...
Staunton River State Park...
Dryburg...
and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 7866 3669 7868 3668 7870 3667 7870
      3665 7871 3659 7871 3658 7872 3663 7893
      3682 7886 3676 7867 3674 7869 3671 7867
      3670 7865 3668 7863
TIME...MOT...LOC 1719Z 195DEG 7KT 3668 7881

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:12 PM EDTSevere Thunderstorm WarningRNKAppomattox33 min
Jul 16, 1:17 PM EDTSpecial Weather StatementRNKCampbell28 min
Jul 16, 1:20 PM EDTSpecial Weather StatementRNKHalifax25 min
Jul 16, 1:32 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania43 min
Jul 16, 1:37 PM EDTSevere Thunderstorm WarningRNKBuckingham38 min
Jul 16, 1:56 PM EDTSevere Thunderstorm WarningRNKCharlotte34 min
Jul 16, 2:14 PM EDTAreal Flood AdvisoryRNKCampbell, Pittsylvania3 hr
Jul 16, 2:42 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte33 min
Jul 16, 2:52 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Jul 16, 3:00 PM EDTSpecial Weather StatementRNKBedford30 min
Jul 16, 3:06 PM EDTSevere Thunderstorm WarningRNKPittsylvania24 min
Jul 16, 3:07 PM EDTSpecial Weather StatementRNKHalifax53 min
Jul 16, 3:13 PM EDTSevere Thunderstorm WarningRNKHalifax47 min
Jul 16, 3:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville27 min
Jul 16, 3:50 PM EDTSpecial Weather StatementRNKCity of Danville25 min
Jul 16, 4:01 PM EDTSpecial Weather StatementRNKHalifax29 min
Jul 16, 4:05 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax29 min
Jul 16, 4:18 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 16, 4:26 PM EDTSpecial Weather StatementRNKHalifax34 min
Jul 16, 4:44 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax3 hr
Jul 16, 5:46 PM EDTSpecial Weather StatementRNKPatrick29 min
Jul 16, 6:21 PM EDTSpecial Weather StatementRNKCity of Martinsville24 min
Jul 16, 6:56 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 16, 7:12 PM EDTSevere Thunderstorm WarningRNKFranklin18 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.